Flood, Pike
- When
- January 1, 8:00 AM EST to January 12, 10:00 AM EST
- Where
- Pike County, 0.84 mi NNW of Petersburg to 4.82 mi NNE of Petersburg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.511, -87.287
A series of heavy rainfall events in late December and early January sent the Wabash, White, and portions of the Ohio River above flood stage. The river flooding was minor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A series of heavy rainfall events in late December and early January sent the Wabash, White, and portions of the Ohio River above flood stage. The river flooding was minor. Low-lying farmland and fields along both rivers were flooded, as well as some river access roads and public recreational land.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 1, 4:09 AM EST, 3 hours 51 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
309 AM CST Sat Jan 1 2022
.SHORT TERM...(Today through Monday night)
Issued at 300 AM CST Sat Jan 1 2022
A Tornado Watch is in effect until 7 AM CST for our far southern
counties. Active warm advection zone is strengthening with low
level jet. 0-1KM MUCAPES of 500+ J/KG is arcing into the FA in
this TOR Watch box area, with higher instability just to the
south. High theta-e/surface moisture flux convergence makes this a
prime zone for not only strong-svr storms, but flash flooding as
well, and the tornadic debris path is not far displaced, which
heightens the potential for flooding due to debris affecting
runoff. With more repeat heavy rains to come in our MDT risk
exceeding FFG area, and Flash Flood Warnings already active, the
Flood Watch continues as well. Average storm total qpf still runs
1-3" with locally higher amounts possible, esp over far southeast
Mo/southern Ky.
As low level winds pick up, coincident with the short wave
ejecting from Arkansas overtop the frontal boundary today,
anticipate svr storm potential to be concentrated on the front in
the form of bows/segments with damaging winds/isolated tornadoes
possible. That means our highest threat area remains our far
southern/southeastern counties, with higher potential to our
south/east. Depending upon how this pre dawn convection works the
environment and the boundary's wobble, it's possible there will
be a work-over affect with either the affective convective
boundary itself and/or the available MUCAPE shifting south of our
border. However, the shear is so high and this is so iffy on exact
boundary location, we hesitate to downplay at all the existent
enhanced risk that nudges into our srn KY-TN border area. It's a
possibility that is worth mentioning and keeping an eye upon for
future updates.
What happens on the system's backside tonight on the change-over
is not much changed from previous forecasts...with maybe a light
dusting of wintry pcpn possible as the cold blast onsets. Temps
will remain above freezing over the eastern half of the region
tonight, while northwest portions/higher elevations drop to the
mid 20s, even as that moisture source dries/lifts out. Wind chills
tmrw morning will range from the teens northwest to low 30s
southeast, and that won't change much through the course of the
daytime even as the cold air settles across the entire FA. Sunday
night lows in the teens and Monday highs in the 30s will be
commonplace.
.LONG TERM...(Tuesday through Friday)
Issued at 300 AM CST Sat Jan 1 2022
Tuesday-Wednesday are dry/seasonally cold as temps modify and
return to almost seasonal numbers, just before the next pcpn
chance is incoming. It's largely moisture starved but cold enough
for mostly any pcpn to offer as snowfall Wed night into Thursday,
but it's just a little too iffy/out in time to hit to hard at this
writing pcpn wise. Its main impact will be a reinforcing blast of
cold air to finish out the week, with lows into or near the
single digits by Friday morning, and even highs that day
remaining below freezing.
&&
.AVIATION...
Issued at 300 AM CST Sat Jan 1 2022
Deterioration of flight rules is ongoing, with an active
convective band streaming across MO-KY borders from the south.
This trend will continue into the early daylight hours, with
restrictions to MVFR and then IFR for both cigs/vsbys expanding
northward/becoming more prevalant with time as overall storms/pcpn
area envelopes the terminals.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through this afternoon for ILZ081>094.
MO...Flood Watch through this afternoon for MOZ076-086-087-100-
107>112-114.
IN...Flood Watch through this afternoon for INZ081-082-085>088.
KY...Flood Watch through this afternoon for KYZ001>022.
&&Hazardous Weather Outlook National Weather Service Paducah KY 620 AM CST Sat Jan 1 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 620 AM CST Sat Jan 1 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is a chance of a strong to severe thunderstorm today, with damaging winds and isolated tornadoes the primary severe hazards. Large hail is also possible. Heavy rain and flooding remains a hazard. A Flood Watch continues for most of the area through this afternoon. Refer to the Flood Watch for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gusty northwest winds will usher much colder air into the region, resulting in wind chills on Sunday that will dip into the teens and 20s for many locations. This will be potentially hazardous to storm victims without heat. There is also a chance of a light dusting of wintry precipitation with a small chance of light freezing rain or light snow before the precipitation completely winds down and ends. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe storms and heavy rains.
Special Weather Statement
National Weather Service Paducah KY
228 AM CST Sat Jan 1 2022
KYZ009-012-010900-
Calloway KY-Trigg KY-
228 AM CST Sat Jan 1 2022
...Strong thunderstorms will impact portions of southeastern Calloway
and southern Trigg Counties through 300 AM CST...
At 228 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Canton to near Paris Landing State Park.
Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Canton around 235 AM CST.
Cadiz around 240 AM CST.
This includes Interstate 24 in Kentucky between Mile Markers 64 and
69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 700 AM CST for western and
south central Kentucky.
&&
LAT...LON 3677 8805 3693 8767 3664 8769 3663 8785
3666 8785 3668 8807 3656 8803 3651 8804
3650 8805 3650 8816
TIME...MOT...LOC 0828Z 246DEG 48KT 3677 8799 3662 8805 3651 8812
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RJPSpecial Weather Statement
National Weather Service Paducah KY
251 AM CST Sat Jan 1 2022
KYZ017-022-010930-
Todd KY-Christian KY-
251 AM CST Sat Jan 1 2022
...Strong thunderstorms will impact portions of Christian and Todd
Counties through 330 AM CST...
At 250 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Cadiz to near Big Rock.
Movement was northeast at 60 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Hopkinsville around 305 AM CST.
Oak Grove and Fort Campbell around 310 AM CST.
Other locations in the path of these storms include Pembroke and
Elkton.
This includes the following highways...
Interstate 24 in Kentucky between Mile Markers 70 and 92.
Pennyrile Parkway between Mile Markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 AM CST for south central
and western Kentucky.
&&
LAT...LON 3664 8706 3664 8769 3690 8767 3703 8727
3705 8706
TIME...MOT...LOC 0850Z 246DEG 51KT 3681 8770 3671 8770 3661 8779
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RJPThe national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999501, 999503, 999497, 999493, 999490, 999492.